Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2004, 8:30 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2004, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 12, 2004, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:30 PM CDT | TSTM WND DMG | 1 N Randolph, KS | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
981 WUUS53 KTOP 130130 SVRTOP KSC149-161-130215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 829 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN NORTHEAST KANSAS CENTRAL RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 915 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ONAGA TO RANDOLPH...OR ALONG A LINE EXTENDING FROM 30 MILES NORTHEAST OF MANHATTAN TO 19 MILES NORTHWEST OF MANHATTAN...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... WESTMORELAND TUTTLE CREEK LAKE A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3953 9609 3947 9693 3926 9673 3928 9608 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:38 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 12, 3:38 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SAT JUN 12 2004 .DISCUSSION... FORECAST CONCERN IS SQUARELY ON SEVERE WEATHER POTENTIAL IN THE SHORT TERM. THERE ARE MANY VARIABLES STILL TO EVOLVE WITH RESPECT TO EXPECTED CONVECTION AND HOW THAT WILL PLAY INTO THE NEXT COUPLE DAYS. THEREFOR CONFIDENCE IS LOW...ESPECIALLY FOR NEXT WEEK. THE DRYLINE HAS SET UP ACROSS CENTRAL KS THIS AFTERNOON WITH A MOIST AND VERY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. A SHORTWAVE IS CURRENTLY MOVING INTO THE TX PANHANDLE AND TOWERING CU COULD BE SEEN AT 20Z ALONG THE DRYLINE IN OK AND NORTH CENTRAL KS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE OVER THE NEXT SEVERAL HOURS AS THE SHORTWAVE CONTINUES TO PROPAGATE NORTHEAST. THE 18Z SOUNDING SHOWED MORE THAN ENOUGH CAPE AVAILABLE WITH A FAVORABLE SHEER PROFILE FOR THUNDERSTORMS TO QUICKLY BECOME SEVERE. VERY LARGE HAIL AND TORNADOES COULD OCCUR WITH THE STORMS. ADDITIONALLY...SOUNDINGS INDICATE THAT PRECIPITABLE WATER VALUES ARE AROUND 1.5 INCHES SUGGESTING VERY HEAVY RAIN WILL OCCUR WITH THE STORMS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...HAVE DECIDED TO ISSUE A FLOOD WATCH FOR THE EASTERN HALF OF THE FORECAST AREA FOR TONIGHT. THE GFS SUFFERS FROM CONVECTIVE FEED BACK BEYOND TONIGHT PRETTY BADLY...GENERATING AN MCS SOMEWHERE IN THE CENTRAL PLAINS SUNDAY NIGHT AND MONDAY NIGHT. THIS HAS ALSO AFFECTED ITS SURFACE AND UPPER AIR PATTERN AND HAVE NOT USED ITS SOLUTION BECAUSE OF THIS. HAVE FOLLOWED THE ETA MORE CLOSELY WHICH ALSO INDICATES THUNDERSTORM CHANCES CONTINUING FOR SEVERAL DAYS BUT DOES NOT HAVE THE BULLS EYES OF QPF. THE SYNOPTIC PATTERN TRENDS TOWARDS A MORE ZONAL FLOW THROUGH TUESDAY AND THE AIRMASS IS NOT EXPECTED TO CHANGE MUCH OVER THE NEXT COUPLE DAYS. THE ETA SHOWS THE MORE LIKELY DEVELOPMENT FOR SUNDAY NIGHT EAST OF THE FORECAST AREA WITH ANOTHER POSSIBLE MCS OVER NORTHERN KS MONDAY NIGHT. I HAVE THE POP FORECAST TO REFLECT THIS. AFTER TUESDAY THE MEDIUM RANGE MODELS SHOW A WEAK COLD FRONT MOVING SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. THIS IS DUE TO THE PATTERN BECOMING MORE AMPLIFIED WITH A RIDGE ACROSS THE WEST COAST AND HEIGHT FALLS OVER THE PLAINS. HAVE INSERTED SLIGHT CHANCE POPS FOR WEDNESDAY THINKING THE FRONT WILL PROVIDE A FOCUS FOR CONVECTION TO DEVELOP. ALSO HAVE SOME SLIGHT CHANCE POPS NEAR THE NEB STATE LINE FOR TUESDAY AND TUESDAY NIGHT AS THE FRONT SLOWLY APPROACHES. AFTER WEDNESDAY MODELS SUGGEST A SURFACE RIDGE ACROSS THE AREA WITH ANOTHER FRONT POSSIBLY MOVING SOUTH FRIDAY NIGHT. THINK THE GFS IS SPREADING PRECIP TO FAR NORTH OF THE FRONT...ESPECIALLY ON SATURDAY AND HAVE LEFT THE FORECAST DRY FOR NOW. TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY ARE FORECAST TO BE IN THE LOWER 80S...BELOW NORMAL...DUE TO THE SURFACE RIDGE AND NORTHWEST FLOW. WOULD NOT BE SURPRISED IF THIS FORECAST GOES THROUGH SEVERAL CHANGES OVER THE NEXT COUPLE DAYS. ALSO IF MCS DEVELOPMENT OCCURS AS THE GFS IS SHOWING...FLOODING CONCERNS WILL QUICKLY BE ON THE RISE. && .TOP...WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR TONIGHT ACROSS EAST CENTRAL AND NORTHEAST KANSAS KSZ010>012-022>024-026-036>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 12, 4:32 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING IN DAY 2 TRU 7 SECTION NATIONAL WEATHER SERVICE TOPEKA KS 432 PM CDT SAT JUN 12 2004 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND BECOME MORE NUMEROUS OVER THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...ALTHOUGH A FEW TORNADOES MAY ALSO OCCUR. KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 432 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CAPABLE OF PRODUCING HAIL 1.5 INCHES OR GREATER IN DIAMETER...DAMAGING WINDS OVER 70 MPH AND A FEW LARGE TORNADOES ARE DEVELOPING OVER CENTRAL KANSAS. THESE STORMS WILL MOVE TO THE EAST ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON...AND INTO NORTHEAST AND EAST CENTRAL KANSAS AFTER 6 PM. AS THESE STORMS MOVE EAST...THEY ARE EXPECTED TO EVOLVE INTO A CLUSTER OF STORMS LATE THIS EVENING AND COULD PRODUCE VERY HEAVY RAIN IN A SHORT TIME CREATING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES CONTINUE FOR SUNDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THE RISK FOR WIDE SPREAD FLOODING WILL BE ON THE INCREASE SUNDAY NIGHT AND MONDAY NIGHT IF THUNDERSTORMS REDEVELOP OVER THE SAME AREAS. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVATED ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS WILL BE NEEDED AFTER 6 PM OVER NORTHEAST AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
In the hours before
Local storm report, Jun 12, 8:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST 2 N HIAWATHA 39.88N 95.54W
06/12/2004 60 MPH BROWN KS EMERGENCY MNGR
&&
DSLocal storm report, Jun 12, 8:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST CORNING 39.66N 96.03W
06/12/2004 70 MPH NEMAHA KS AIRPLANE PILOT
&&
DSLocal storm report, Jun 12, 8:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST TUTTLE CREEK LAKE 39.31N 96.64W
06/12/2004 60 MPH POTTAWATOMIE KS EMERGENCY MNGR
&&
DSLocal storm report, Jun 12, 8:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 2 S JAMESTOWN 39.57N 97.86W
06/12/2004 0.88 INCH CLOUD KS LAW ENFORCEMENT
&&
DSLocal storm report, Jun 12, 8:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD BELLEVILLE 39.82N 97.63W
06/12/2004 REPUBLIC KS EMERGENCY MNGR
WATER OVER THE ROADWAYS AT SEVERAL LOCATIONS THROUGHOUT
THE COUNTY
&&
DSLocal storm report, Jun 12, 8:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 8 N DELIA 39.36N 95.97W
06/12/2004 70 MPH JACKSON KS TRAINED SPOTTER
TREES DOWN.
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:37 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| Jun 12, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 64 min |
| Jun 12, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 48 min |
| Jun 12, 7:59 PM CDT | Tornado Warning | TOP | Cloud | 61 min |
| Jun 12, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 43 min |
| Jun 12, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 39 min |
| Jun 12, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 45 min |
| Jun 12, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 60 min |
| Jun 12, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 63 min |
| Jun 12, 9:16 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 59 min |
| Jun 12, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 53 min |
| Jun 12, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Riley | 63 min |
| Jun 12, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 56 min |
| Jun 12, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 44 min |
| Jun 12, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 64 min |
| Jun 12, 10:35 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 40 min |
| Jun 12, 11:23 PM CDT | Flash Flood Warning | TOP | Dickinson | 112 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.